NA Digest Saturday, August 30, 2003 Volume 03 : Issue 35

Today's Editor:
Cleve Moler
The MathWorks, Inc.

Submissions for NA Digest:

Mail to

Information via e-mail about NA-NET: Mail to


From: John Halleck <>
Date: Fri, 29 Aug 2003 09:25:19 -0600 (MDT)
Subject: Block Givens

About three years ago I posted a request here for information on a Block
form of the Givens Rotation (i.e. a Givens or Givens like transformation
where the elements of the array are themselves Matrices). The replies I
got were all basicly "I don't have anything on Block Rotations, but here
is stuff on Block Reflectors". I appreciate, by the way, everyone's mail
at the time.

Now I've finally derived something that I think "fits the bill".

Has anyone seen something like this before?
Is this known under some other name?

Short summary:

I assume that
A' means A transpose.
\A means A inverse.
Concatenation means multiply.

If I have [ X ] and want to zero the Y component with
[ Y ]

an orthogonal block matrix transformation, then I:

set B to have the value Y\X
set A to the upper triangular Cholesky factor of \(I+B'B)
set C to the upper triangular Cholesky factor of \(I+BB')

The matrix I want is then:
[ A AB' ]
[ -CB C ]

Of course, I require that the various needed inverses exist, and that
the matrices are conformable (specificly, Y need not be square ).

Send me email if you want the long summary: proof of orthogonality,
demonstration that it zeros the element Y, and a demonstration that
[for example] A is really upper_triangular_choleskey( X' \(X'X+Y'Y) X )
(which is a form most folk doing Givens should find more familiar),



From: Dianne O'Leary <>
Date: Thu, 28 Aug 2003 13:16:41 -0400 (EDT)
Subject: Resources for Computational Science Education

The magazine Computing in Science and Engineering
(, published by IEEE and AIP, provides some
useful resources for computational science education.

The Computing Prescriptions column highlights a different computational
technique each issue. Past columns include articles on least squares
computations, Monte Carlo simulations, and multi-precision arithmetic.

The Education column focuses on educational issues.

Your Homework Assignment provides sample projects for computational
science courses. Past columns include image processing (linear algebra),
robot arm control (ordinary differential equations), and data clustering
problems (optimization).

Dianne O'Leary


From: Jean-Yves L Excellent <>
Date: Fri, 29 Aug 2003 16:25:17 +0200
Subject: Availability of MUMPS 4.3

We would like to announce the availability of MUMPS 4.3.

MUMPS (``MUltifrontal Massively Parallel Solver'') is a package for
solving linear systems of equations of the form A x = b, where the
matrix A is sparse and can be either unsymmetric, symmetric positive
definite, or general symmetric.

The main features of the package include the input of the matrix in
assembled format (distributed or centralized) or elemental format,
error analysis, iterative refinement, and return of a Schur complement
matrix. MUMPS is available in various arithmetics (real or complex,
single or double).

The software is written in Fortran 90 and both a Fortran 90 and a
C interface are provided. The parallel version is based on MPI.
A sequential version (MPI free) is also available.

MUMPS can be obtained free of charge at either

The MUMPS team.


From: Annie Cuyt <>
Date: Mon, 25 Aug 2003 17:28:03 +0200 (CEST)
Subject: New Applications of Rational Approximation Theory

Dear all,

In the past few years we have been rather successful in applying results
from rational approximation theory to some new technological problem
areas. For some problem domains we need univariate rational functions
(such as Pade approximants, rational interpolants, Pade-type approximants,
rational interpolants with prescribed poles, ...), while some applications
require multivariate rational approximants. Below we list papers or
talks in which some of the obtained results are discussed. These can be
downloaded from

We are very interested in receiving pointers to more and other problems that
could perhaps benefit from the use of rational models. The problems (1)
and (4) were for instance suggested to us by Weibo Gong (Massachusetts)
and Gene Golub (Stanford), respectively. All information can be emailed to
{Annie.Cuyt, Brigitte.Verdonk} Many thanks in advance!

List of papers and talks available from

(1) network traffic models -> goto publications-preprints: [3] and [8]

(2) meta-modelling in electromagnetics -> goto conference talks

(3) development of high-precision function libraries -> goto conference talks

(4) 2- and 3-dimensional shape reconstruction -> in preparation

(5) multivariate pole detection -> goto publications-papers: [37]

(6) systems theory (image processing, ...) -> goto publications-papers: [53]

(7) closed queueing networks -> goto publications-papers: [9]

Prof. Dr. Annie CUYT
Mathematics & Computer Science
University of Antwerp (UIA)
Middelheimlaan 1
B-2020 Antwerpen


From: Julie Haenisch <>
Date: Mon, 25 Aug 2003 15:22:24 -0400
Subject: New Book on Solitons and the Schrodinger Equation

New from Princeton University Press

Semiclassical Soliton Ensembles for the Focusing Nonlinear Schr=F6dinger
Equation (AM-154)
By Spyridon Kamvissis, Kenneth D. T-R McLaughlin, and Peter D. Miller

This book represents the first asymptotic analysis, via completely
integrable techniques, of the initial value problem for the focusing
nonlinear Schr=F6dinger equation in the semiclassical asymptotic regime. This
problem is a key model in nonlinear optical physics and has increasingly
important applications in the telecommunications industry.


From: Kirsten Wilden <>
Date: Mon, 25 Aug 2003 11:51:00 -0400
Subject: SIAM Conference on Numerical Combustion

International Conference on Numerical Combustion (NC04)
Location: Hilton Sedona Resort & Spa, Sedona, Arizona
Dates: May 9-12, 2004

The Call for Presentations for this conference is available at:

Minisymposium proposals: November 5, 2003
Minisymposium abstracts: December 3, 2003
Contributed abstracts in lecture or poster format: December 3, 2003

For additional information, contact SIAM Conference Department at


From: Connie Young <>
Date: Tue, 26 Aug 2003 12:46:38 -0400
Subject: SIAM Conference on Parallel Processing for Scientific Computing

Information regarding paper and poster competitions and travel awards for
the Eleventh Conference on Parallel Processing for Scientific Computing is
now available. Please visit for more

Minisymposium proposals: August 28, 2003
Minisymposium abstracts: September 21, 2003.
Contributed abstracts in lecture or poster format: September 21, 2003.
Abstracts submitted for consideration for a student award: September 21, 2003.
Travel support applications: September 21, 2003.


Poster Competition
This competition is open to all poster contributors. Participation is
through submission of a 75 word abstract by September 21, 2003. A judging
panel will review posters at the poster session during the conference. A
winner will be selected in each of the three categories: algorithms,
applications, and software. The winners will receive a monetary award of
$200 and a certificate. Awards will be distributed on-site during the

Student Paper Prize Competition
This competition will consider contributions whose primary author is a
student (non-student co-authors are allowed). The paper can be part of a
minisymposium or a contributed session.

We will select the top eight contributions based on an extended abstract
and award them travel support grants of $750 each (total $6,000). To the
top three student presentations (judged during the conference) we will
provide monetary awards of $500 each (total $1,500) and a certificate.
Awards will be distributed on-site during the conference.

Travel support for Post-doctoral Junior Researchers
We can grant 12 awards, each of $750 (total $9,000) to offset expenses for
participating in the conference to post-doctoral junior researchers. The
selection will be based on an application and the acceptance of their
contributed paper/poster. Awards will be distributed on-site during the

Please visit for more information.


From: Adrian Sandu <>
Date: Thu, 28 Aug 2003 17:04:45 -0400 (EDT)
Subject: ACM Symposium on Applied Computing


Over the past 18 years, the ACM Symposium on Applied Computing
(SAC) has become a primary forum for applied computer scientists
and application developers from around the world to interact and
present their work. SAC'04 is sponsored by the ACM Special
Interest Group in Applied Computing (SIGAPP). The most recent
previous ACM SAC conferences were held in Villa Olmo, Como, Italy
(SAC'00); Las Vegas (SAC'01); Madrid, Spain (SAC'02); Melbourne,
Florida (SAC'03).

Authors are invited to contribute original papers to the
Computational Sciences Track hosted by SAC '04. Major topics
include, but are not limited to, parallel and high performance
computing, numerical and non-numerical algorithms, computational
applications in science and engineering, etc.



Sept. 6, 2003 -- Last day for paper submission
Oct. 18, 2003 -- Author notification of acceptance
Nov. 8, 2003 -- Camera-ready copy due
Mar. 9-12, 2003 -- Conference


Adrian Sandu
Department of Computer Science
Virginia Polytechnic Institute and State University


From: Anshul Gupta <>
Date: Thu, 28 Aug 2003 11:02:22 -0400 (EDT)
Subject: IBM Herman Goldstine Postdoctoral Fellowship

2004-2005 IBM Herman Goldstine Postdoctoral Fellowship

The Mathematical Sciences Department of the IBM Thomas J. Watson
Research Center invites applications for its 2004-2005 Herman Goldstine
Postdoctoral Fellowship for research in mathematical and computer
sciences. The fellowship provides scientists of outstanding ability an
opportunity to advance their scholarship as resident department members
at the Research Center. The Research Center is located in Westchester
County, less than an hour north of New York City.

The Mathematical Sciences Department provides an atmosphere in which
basic research is combined with work on technical problems arising in
industry. Currently, about 100 permanent members, academic visitors,
and post-doctoral fellows are pursuing research in pure and applied
mathematics and in theoretical and exploratory computer science. Areas
of research include: Algorithms (approximation, randomized, and on-line);
Coding theory; Cryptography; Data mining (machine learning, pattern
recognition, and computational statistics); Dynamical systems and
differential equations; Economics (auctions, decision theory, game theory,
and experimental economics); High-performance computation (including
scientific computing and parallel computing); Numerical analysis;
Optimization (discrete, continuous, and stochastic); Probability theory
(computational finance, queuing, stochastic models, and risk management);
Statistics (time-series, multivariate analysis, design, and reliability);
Supply-chain and operations management (optimization and performance

Close interaction with permanent department members is expected, but
fellows are free to pursue their own research interests.

One fellowship will be awarded. Candidates must have a Ph.D. degree
after September 1999 or should expect to receive one before the
fellowship commences in the second half of 2004. The stipend is expected
to be between \$87,000 and \$107,000, depending on the area and length
of experience.

Applications will be accepted between September 1, 2003 and December 20,
2003. For complete and updated details, including the application
procedure, please visit the following web-site:

IBM is committed to work-place diversity, and is proud to be an
equal-opportunity employer.


From: CMFT Journal <>
Date: Tue, 26 Aug 2003 13:28:06 +0200 (MET DST)
Subject: New Journal, Computational Methods and Function Theory


CMFT is a new international mathematics journal which publishes carefully
selected original research papers in complex analysis (in a broad sense),
and on applications or computational methods related to complex analysis.
Survey articles of high standard and special current interest can be
considered for publication as well. Contributed papers should be written
in English (in rare cases exceptions may be considered), and in a lucid,
expository style. Papers should normally not exceed 30 printed pages.

Editors-in-Chief: S. Ruscheweyh (Wuerzburg), E.B. Saff (Vanderbilt)
Publisher: Heldermann Verlag, Lemgo (
One volume (2 issues) per year. 300 pages per issue.
Sample copies upon request from the Wuerzburg office or the publisher.


(Abstracts online available at

Asymptotic Behaviour of the Conformal Representation of a Jordan
Domain with a Small Hole in Schauder Spaces, Pages 1-27
M. Lanza de Cristoforis

Eisenstein Series in Complexified Clifford Analysis, Pages 29-65
R. S. Krau=DFhar

A Note on the Functional Equation f^n+g^n+h^n=3D1 and some Complex
Differential Equations, Pages 67-85
K. Ishizaki

Optimal Recovery and Extremum Theory, Pages 87-112
G. G. Magaril-Il'yaev, K. Yu. Osipenko, V. M. Tikhomirov

Semiduality of Small Sets of Analytic Functions, Pages 113-135
J. Grahl

Efficient Analytic Continuation of Power Series by Matrix Summation
Methods, Pages 137-153
N. Arakelian, W. Luh

Minimal Surfaces Whose Gauss Map Covers Periodically the Pointed
Upper Half-sphere Exactly Once, Pages 155-174
Z. Abdulhadi, D. Bshouty, W. Hengartner

Separation Principles and Riemann-Hilbert Problems, Pages 175-190
G. Semmler, E. Wegert

On the Poisson Representation of a Function Harmonic in the Upper
Half-Plane, Pages 191-213
S. Gerg=FCn, I. V. Ostrovskii

Complete Function Systems and Decomposition Results Arising in
Clifford Analysis, Pages 215-228
D. A. Lakew, J. Ryan

Minimal Harmonic Measure on Complementary Regions, Pages 229-247
R. W. Barnard, L. Cole, A. Solynin

Recent Results in the Geometry of Kleinian Groups, Pages 249-256
F. W. Gehring, T. H. Marshall, G. J. Martin

Normal Families of Meromorphic Functions whose Derivatives Omit a
Function, Pages 257-265
X. Pang, D. Yang, L. Zalcman

Geometrical Characterization of p-Hyperelliptic Planar Klein Surfaces,
Pages 267-279
B. Estrada

A Criterion for Quasi-simple Plane Curves, Pages 281-291
C. N. Genthner, S. Ruscheweyh, L. Salinas

On a Result of Chuang Related to Hayman's Alternative, Pages 293-297
J. D. Hinchliffe


From: Science Direct <>
Date: Tue, 26 Aug 2003 12:31:25 -0400 (EDT)
Subject: Contents, Nonlinear Analysis

Nonlinear Analysis Volume 55, Issue 3, Pages 191-333 (November 2003)

Some results on positive solutions of equations including the p-Laplacian
operator, Pages 191-207
Celine Azizieh

A note on the dynamics of an oscillator in the presence of strong friction,
Pages 209-216
H. Amann and J. I. Diaz

Multiple solutions to p-Laplacian equation with singularity and cylindrical
symmetry, Pages 217-232
Benjin Xuan

Global existence and nonexistence for a class of degenerate parabolic systems,
Pages 233-244
Weibing Deng, Li Yuxiang and Xie Chunhong

Positive doubly periodic solutions of nonlinear telegraph equations,
Pages 245-254
Yongxiang Li

Existence and interrelation between set and fuzzy differential equations,
Pages 255-268
V. Lakshmikantham and A. A. Tolstonogov

An inverse source problem for the wave equation, Pages 269-284
Bui An Ton

Perron-type stability theorems for neutral equations, Pages 285-297
T. A. Burton

A stacking theorem approach for fuzzy differential equations, Pages 299-312
Ravi P. Agarwal, Donal O'Regan and V. Lakshmikantham

Coexistence of three species in a strongly coupled elliptic system,
Pages 313-333
Kwang Ik Kim and Zhigui Lin

Nonlinear Analysis Volume 55, Issues 1-2, Pages 1-189 (October 2003)

Nonlinear ergodic theorems for general curves defined on general semigroups,
Pages 1-14
Gang Li and Jong Kyu Kim

Variational problem for vortices attached to seamounts, Pages 15-24
Jonas Nycander and Behrouz Emamizadeh

Krasnoselskii's fixed point theorem for weakly continuous maps, Pages 25-31
Cleon S. Barroso

The first eigenvalue of the p-Laplacian on a compact Riemannian manifold, Pages 33-46
Shigeo Kawai and Nobumitsu Nakauchi

Varying boundary conditions in a general class of elliptic problems of mixed
type, Pages 47-72
Santiago Cano-Casanova and Julian Lopez-Gomez

Positive solutions for sublinear periodic parabolic problems, Pages 73-82
T. Godoy, U. Kaufmann and S. Paczka

Existence of positive solutions for some nonlinear elliptic equations on
unbounded domains with cylindrical ends, Pages 83-101
Kazuhiro Kurata, Masataka Shibata and Kazuo Tada

On weak solutions for hyperbolic differential inclusion with discontinuous
nonlinearities, Pages 103-113
Jong Yeoul Park, Hyun Min Kim and Sun Hye Park

Exact multiplicity for periodic solutions of Duffing type, Pages 115-124
Hongbin Chen, Yi Li and Xiaojie Hou

Existence, uniqueness and continuous dependence for implicit semilinear
functional differential equations, Pages 125-139
A. G. Rutkas and L. A. Vlasenko

First and invariant integrals in stability problems, Pages 141-152
Luigi Salvadori and Francesca Visentin

Degenerate branching points of autonomous Hamiltonian systems, Pages 153-166
Wiktor Radzki

Positive solutions for elliptic equations involving critical Sobolev exponents
and Hardy terms with Neumann boundary conditions, Pages 167-186
Pigong Han and Zhaoxia Liu

A technical note concerning one example, Pages 187-189
Duan Bednaik and Karel Pastor


From: S. White <>
Date: Tue, 26 Aug 2003 14:46:37 -0400
Subject: Contents, Numerical Methods for Partial Differential Equations

Numerical Methods for Partial Differential Equations
Volume 19, Issue 6=A0(November 2003)

Articles in the Current Issue:
Error estimates for finite volume element methods for general second-order
elliptic problems
Haijun Wu, Ronghua Li
pp. 693-708

Mixed finite element approximation of an MHD problem involving conducting
and insulating regions: The 3D case
J. L. Guermond, P. D. Minev
pp. 709-731

Solution of solute transport in unsaturated porous media by the method of
Jozef Kaur, Mohammed Shuker Mahmood
pp. 732-761

An optimal nonlinear Galerkin method with mixed finite elements for the
steady Navier-Stokes equations
Yinnian He, Aiwen Wang, Zhangxin Chen, Kaitai Li
pp. 762-775

Bivariate spline method for numerical solution of time evolution
Navier-Stokes equations over polygons in stream function formulation
Ming-Jun Lai, Chun Liu, Paul Wenston
pp. 776-827

Multipole fast algorithm for the least-squares approach of the method of
fundamental solutions for three-dimensional harmonic problems
I. Saavedra, H. Power
pp. 828-845

A high-order compact boundary value method for solving one-dimensional heat
Haiwei Sun, Jun Zhang
pp. 846-857


From: Corry Magrijn <>
Date: Wed, 27 Aug 2003 22:34:13 +0200
Subject: Contents, Mathematics of Control, Signals, and Systems

Mathematics of Control, Signals, and Systems (MCSS)

Volume 16 (2003), Number 1

D. D'Alessandro,
Controllability of one spin and two interacting spins.
MCSS 16 (2003), 1-25.

A. Feintuch,
Orthogonal embeddings of linear time-varying systems.
MCSS 16 (2003), 26-43.

D.M. Boskovic, A. Balogh and M. Krstic,
Backstepping in infinite dimension for a class of
parabolic distributed parameter systems.
MCSS 16 (2003), 44-75.

P. Benner, V. Hernandez and A. Pastor,
The Kleinman iteration for nonstabilizable systems.
MCSS 16 (2003), 76-93.


End of NA Digest